Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2020, 3:15 PM MDT for Washington County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 2, 2020, 3:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:18 PM MDT | HAIL 1 | 3 Sw Cope, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WUUS55 KBOU 022115
SVRBOU
COC121-022145-
/O.NEW.KBOU.SV.W.0086.200702T2115Z-200702T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
315 PM MDT Thu Jul 2 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in northeastern Colorado...
* Until 345 PM MDT.
* At 313 PM MDT, a severe thunderstorm was located near Cope, or 25
miles north of Seibert, moving southeast at 5 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts. Localized
flooding will also develop with this storm.
SOURCE...Radar indicated. Spotters have reported large hail with
this stomr.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Cope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10296 3966 10301 3980 10295 3981 10280
3957 10280
TIME...MOT...LOC 2113Z 326DEG 5KT 3967 10290
HAIL...1.75IN
WIND...60MPH
$$
ENTREKIN1 follow-up statement
453
WWUS55 KBOU 022139
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
339 PM MDT Thu Jul 2 2020
COC121-022147-
/O.EXP.KBOU.SV.W.0086.000000T0000Z-200702T2145Z/
Washington CO-
339 PM MDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible with this thunderstorm and possible
locallized flooding and standing water will remain across Southeast
Washington county.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3957 10296 3966 10301 3980 10295 3981 10280
3957 10280
TIME...MOT...LOC 2137Z 326DEG 5KT 3964 10288
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:05 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 2, 3:05 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 305 PM MDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday) Issued at 305 PM MDT Thu Jul 2 2020 We've settled in to the pattern that will become too familiar in the coming days, with a ridge over central US and multiple lows ejecting and replacing themselves over the northwest US. Jet stream oriented southwest to northeast from northern CA and across Idaho & Montana. Surface dewpoints in the 60s over the eastern part of the forecast area, roughly Sterling/Akron/Eastern Lincoln County line, are remnants from this morning's fog and stratus. Noon analysis of surface based CAPE in those areas 4,000-5,000 j/kg, and 0-6km shear later this afternoon forecast to 30-40kts in the same area. Threat for hail/gusty winds with these storms. Convection firing south of Akron along the moisture gradient/dryline of sorts. Also expecting showers over the foothills to move out onto the plains with some gusty winds. Heading into the evening with loss of daytime heating showers and storms to dissipate, with clearing skies and radiational cooling. Drying on the plains with the dryline shifting east, and most of the plains stand a good chance of dropping to near 60. For Friday mid tropospheric moisture increases across the plains, with precipitable water near an inch reaching as far west as I-25. Model soundings showing Less 0-6km shear Friday, approaching 25 kts, and little forcing. Expect more areal coverage of storms and more potential for accumulating rainfall, compared to today's dry microburst sounding on the western plains and foothills. .LONG TERM...(Friday night through Thursday) Issued at 305 PM MDT Thu Jul 2 2020 Hang on for summer to continue through the next week. Warm temperatures and afternoon thunderstorms will be the normal over the next several days. By the middle of next week, the flow of moisture into the state will get cut off, and the forecast will transition to warmer temperatures and less afternoon shower activity. And now for some of the details. Friday evening looks fairly soggy as the moist airmass supports a continuation of showers that initiate during the afternoon. Low level southeasterly flow across the plains will help to keep moisture in place over the plains and weak winds aloft will not be able to generate very much storm motion. Locally heavy rain will be possible as precipitable water values are likely to be around 1.00 inch or more. For Saturday through Monday, not much is expected to changed. Aloft, the 500 mb flow will remain weak and southwesterly with the height fields showing a tendency for mid-level diffluent flow. Low level flow will continue out of the southeast, which will hold Gulf of Mexico moisture in place over northeast Colorado to feed the development of thunderstorms. Each day will have the possibility of slow moving storms with locally heavy rainfall. Temperature-wise, afternoon highs should reach the lower 90s before shower activity initiates and cools things off in the evenings. By next Wednesday and Thursday, medium range models are strengthening the upper level ridge which strengthens the southwesterly flow aloft. This will also create a lee trough at the surface over eastern Colorado that cuts off the flow of moisture from the southern plains. This will decrease the chance of showers, but bump up the temperatures a few degrees. Warm days will alternate with very mild nights that won't benefit from the cooling effects of showers. This will usher in the dry period of this year's High Plains Summer. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 305 PM MDT Thu Jul 2 2020 VFR with scattered afternoon showers and possible thunderstorm 21-01z all taf sites, causing brief gusty and erratic winds. Otherwise wind forecast the tricky element per usual. Overall southwest flow through the afternoon. Late in the day possible for an outflow boundary from convection that has yet to form over the plains. The outflow boundary would shifts winds around to the east at KDEN and likely not make it into KAPA/KBJC. Overnight winds return to normal south to southwest drainage flow. Toward morning good chance for a morning Denver Cyclone with northerly winds KBJC/KAPA. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hanson LONG TERM...Dankers AVIATION...Hanson
Hazardous weather outlook, Jul 2, 11:12 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Thu Jul 2 2020 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Thu Jul 2 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible this afternoon into the early evening hours across portions of the plains. The highest threat will be east of a New Raymer to Fort Morgan to Limon line. Hail up to 1.75" in diameter along with wind gusts to 60 mph will be possible. Elsewhere there will be widely scattered higher based showers and thunderstorms over the higher terrain and along the Front Range this afternoon. Gusty outflow winds up to 50 mph will be possible with any of the showers or storms. The shower and thunderstorm activity will end by early evening in most areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm coverage will be increasing Friday and through the holiday weekend while temperatures cool by a few degrees due to more cloud cover. This weekend's storms will be quite wet and may produce heavy rain for localized flooding issues. Monday through Wednesday will feature a warmer and drier airmass being brought in on faster westerly flow aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over portions of the northeast plains this afternoon. Any reports of severe weather would be appreciated.
In the hours before
Special weather statement, Jul 2, 12:56 PM MDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Denver CO 1256 PM MDT Thu Jul 2 2020 COZ049-021930- Washington County CO- 1256 PM MDT Thu Jul 2 2020 ...Brief Landspout Tornado Sighted... At 1247 PM MDT, trained weather spotters reported a landspout tornado at 2 miles northeast of Lindon. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. In addition, these developing storms are capable of nickel sized hail and gusty winds to 45 mph. Locations impacted include... Elba. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3984 10313 3994 10333 4009 10325 4001 10298 ENTREKIN
Local storm report, Jul 2, 2:37 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 2 W COPE 39.67N 102.90W
07/02/2020 E1.75 INCH WASHINGTON CO PUBLIC
&&Local storm report, Jul 2, 2:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 7 SSE ARICKAREE SCHOOL 39.66N 102.99W
07/02/2020 E2.75 INCH WASHINGTON CO PUBLIC
PUBLIC REPORT OF BASEBALL SIZED HAIL RELAYED
BY THE WASHINGTON CO. SHERIFF. TIME
ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:56 PM MDT | Special Weather Statement | BOU | Washington | 34 min |
| Jul 2, 1:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 33 min |
| Jul 2, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 2, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 32 min |
| Jul 2, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 2, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.